Homotopy types of box complexes


In [14] Matoušek and Ziegler compared various topological lower bounds for the chromatic number. They proved that Lovász’s original bound [9] can be restated as X(G) ≥ ind(B(G)) + 2. Sarkaria’s bound [15] can be formulated as X(G) ≥ ind(B0(G)) + 1. It is known that these lower bounds are close to each other, namely the difference between them is at most 1. In this paper we study these lower bounds, and the homotopy types of box complexes. The most interesting result is that up to ℤ2-homotopy the box complex B(G) can be any ℤ2-space. This together with topological constructions allows us to construct graphs showing that the mentioned two bounds are different. Some of the results were announced in [14].

This is a preview of subscription content, access via your institution.


  1. [1]

    E. Babson and D. N. Kozlov: Complexes of graph homomorphisms, Israel J. Math.152 (2006), 285–312.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    A. Björner: Topological methods, in Handbook of Combinatorics (R. Graham, M. Grötschel and L. Lovász, eds.), Vol. II, Chapter 34, pp. 1819–1872, North-Holland, Amsterdam, 1995.

    Google Scholar 

  3. [3]

    A. Björner and M. de Longueville: Neighborhood complexes of stable Kneser graphs, Combinatorica23(1) (2003), 23–34.

    MATH  Article  MathSciNet  Google Scholar 

  4. [4]

    G. E. Bredon: Equivariant Cohomology Theories, Lecture Notes in Mathematics, 34, Springer-Verlag, Berlin etc., 1967.

    Google Scholar 

  5. [5]

    P. E. Conner and E. E. Floyd: Fixed point free involutions and equivariant maps, Bull. Amer. Math. Soc.66 (1960), 416–441.

    MATH  Article  MathSciNet  Google Scholar 

  6. [6]

    A. Hatcher: Algebraic Topology, Cambridge University Press, 2001/02, electronic version: http://www.math.cornell.edu/~hatcher/AT/ATpage.html

  7. [7]

    P. J. Hilton and S. Wylie: Homology Theory: An Introduction to Algebraic Topology, Cambridge University Press, 1960.

  8. [8]

    M. Kneser: Aufgabe 360, Jahresbericht der DMV58(2) (1955), pp. 2. Abteilung, S. 27.

    Google Scholar 

  9. [9]

    L. Lovász: Kneser’s conjecture, chromatic number and homotopy; J. Combinatorial Theory, Ser. A25 (1978), 319–324.

    MATH  Article  Google Scholar 

  10. [10]

    A. T. Lundell and S. Weingram: Topology of CW Complexes, Van Nostrand, New York, 1969.

    Google Scholar 

  11. [11]

    K. V. Madahar: Simplicial maps from the 3-sphere to the 2-sphere, Adv. Geom.2(2) (2002), 99–106.

    MATH  Article  MathSciNet  Google Scholar 

  12. [12]

    K. V. Madahar and K. S. Sarkaria: A minimal triangulation of the Hopf map and its application, Geom. Dedicata82(1–3) (2000), 105–114.

    MATH  Article  MathSciNet  Google Scholar 

  13. [13]

    J. Matoušek: Using the Borsuk-Ulam Theorem; Lectures on Topological Methods in Combinatorics and Geometry, Universitext, Springer-Verlag, Heidelberg, 2003.

    Google Scholar 

  14. [14]

    J. Matoušek and G. M. Ziegler: Topological lower bounds for the chromatic number: A hierarchy; Jahresbericht der DMV106 (2004), 71–90.

    MATH  Google Scholar 

  15. [15]

    K. S. Sarkaria: A generalized Kneser conjecture, J. Comb. Theory, Ser. B49 (1990), 236–240.

    MATH  Article  MathSciNet  Google Scholar 

  16. [16]

    J. W. Walker: From graphs to ortholattices and equivariant maps, J. Comb. Theory, Ser. B35 (1983), 171–192.

    MATH  Article  Google Scholar 

  17. [17]

    R. T. Živaljević: WI-posets, graph complexes and ℤ2-equivalences, J. Comb. Theory, Ser. A111(2) (2005), 204–223.

    MATH  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Péter Csorba.

Additional information

Supported by the joint Berlin/Zürich graduate program Combinatorics, Geometry, and Computation, financed by ETH Zürich and the German Science Foundation (DFG).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Csorba, P. Homotopy types of box complexes. Combinatorica 27, 669–682 (2007). https://doi.org/10.1007/s00493-007-2204-x

Download citation

Mathematics Subject Classification (2000)

  • 05C10
  • 05C15
  • 55P10